Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 114, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2004, 6:48 PM CDT for Benson County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 20, 2004, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Benson County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 202348 SVRFGF NDC005-210030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 648 PM CDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 730 PM CDT. * AT 639 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF MADDOCK...OR ABOUT 47 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MADDOCK AT 715 PM AND FLORA AT 720 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4795 9981 4789 9975 4790 9923 4805 9933 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 20, 3:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 330 PM CDT TUE JUL 20 2004 .SHORT TERM...SHORTWAVE WITH VORTICITY MAX ENTERING SOUTHEAST ND ATTM AND CONVECTION REMAINS MINIMAL. BETTER THETA-E CONVERGENCE AT NORTHEAST ND CORNER AND FARTHER NE INTO MANITOBA HAS REGENERATED A COUPLE OF THUNDERSTORMS NORTH OF THE BORDER AND WILL EXPECT THAT SPREAD SOUTHWARD AS REMAINING CAP ERODES...AT LEAST LATE AFTERNOON AND MAYBE INTO EVENING. CONVECTIVE TEMPERATURES APPEAR TO BE 85-90F EXCEPT GFS INSISTS THEY ARE MORE LIKE MID 90S. HIGHER (2-5F) SURFACE DEW POINTS THAN EITHER ETA/GFS LOWER CONVECTIVE TEMPERATURES. LITTLE CUMULUS IS GOING YET SO THIS MAY TAKE THE REST OF THE AFTERNOON. SLOW EAST TRANSLATION OF THE SURFACE TROUGH...CONTINUED RESPECTABLE INSTABILITY...AND LATE ARRIVAL OF THE MAIN SHORTWAVE (CURRENTLY CENTRAL MT) 09Z-12Z SUGGEST AT LEAST A CHANCE OF THUNDER WELL PAST MIDNIGHT. BUT TIMING LOOKS UNLIKELY FOR SEVERE STORMS EXCEPT PERHAPS IN THE WEST A BIT BEFORE CONVECTION BECOMES ELEVATED. ETA/GFS ONLY HAVE GOOD UPPER JET LEVEL DIVERGENCE WELL NORTH AND SOUTH OF THE REGION AND VERY LITTLE 850 MB JET WITH NO WELL DEFINED CONVERGENT AREA. 2000 J/KG OF SURFACE BASED CAPE REMAINS FROM DTL EASTWARD BY 15Z WED WITH THE SHORTWAVE PASSING OVER ACCORDING TO ETA. WILL LEAVE IN CHANCE OF THUNDER AHEAD OF THE SHORTWAVE. UNSTABLE AIR WILL GET SWEPT OUT THEREAFTER IN GOOD WESTERLY FLOW. STRONG COLD FRONT ARRIVES WED EVE FROM THE NORTH. ETA SHOWS MINIMAL QPF DURING EVE THOUGH NGM SUGGESTS THUNDERSTORMS AS IT DOES. ALL MODELS INSIST THAT SHOWERS WILL BE QUICKLY DECREASING IN EXTREME SOUTHERN MANITOBA. HAVE INCLUDED LOW CHANCE OF SHOWERS ONLY FOR THE NORTHERN TIER OF COUNTIES IN NORTHEAST ND/NORTHWEST MN. ANOTHER SHOT OF COOL AIR ARRIVES THU AND MUCH COOLER CONDITIONS TO FOLLOW. EXPECT TEMPERATURES TO BE ON THE ORDER OF 3-5F HIGHER THAN RECORDS THU NIGHT/FRI AND NOT QUITE ENOUGH TO MENTION IN FORECASTS. .LONG TERM... LONG WAVE TROUGH OVER THE GREAT LAKES AND A LOW AMPLITUDE LONG WAVE RIDGE REMAINS OVER WESTERN CANADA AND PACIFIC NORTHWEST THROUGH THE PERIOD. ENSEMBLE MEMBERS IN REASONABLE AGREEMENT ON SATURDAY AND SUNDAY TEN DIVERGES THEREAFTER. NEW 120 HOUR 12Z GFS IS SIMILAR TO 00Z RUN. 12Z RUN GFS AND THE ECMWF IS FASTER OVER THE GREAT LAKES. ENSEMBLE MEAN SHORT WAVE POSSIBLE FOR TUESDAY. WILL ADD CHANCE OF PRECIPITATION THEN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV/HOPPES
Hazardous weather outlook, Jul 20, 6:30 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 630 AM CDT TUE JUL 20 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 640 AM CDT TUE JUL 20 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BEGINNING LATE THIS AFTERNOON AND EXTENDING INTO THE OVERNIGHT HOURS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL...WITH AN ISOLATED TORNADO POSSIBLE IN EXTREME SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA MAINLY AFTER 6 PM. THUNDERSTORMS WILL FORM AHEAD OF A WEAK SURFACE TROUGH OF LOW PRESSURE THAT WILL SWING ACROSS THE AREA THIS EVENING. THE THUNDERSTORM ACTIVITY SHOULD END AFTER MIDNIGHT AS THE TROUGH MOVES EAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. JCA
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.